Alert archive / Kansas / Flash Flood Warnings in 2009

Flash Flood Warning 12, NWS Topeka, KS

May 8, 20094 counties in Kansas

NWS Topeka, KS issued this flash flood warning at May 8, 2009, 5:39 AM CDT for 4 counties in Kansas. It was in force for 4 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2009, 5:39 AM CDT (10:39 UTC)
Expired
May 8, 2009, 9:30 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Anderson County, KS, Coffey County, KS, Franklin County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 10:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 6:27 AM CDTHEAVY RAIN 2.73 Ssw Harris, KSMEASURED STORM TOTAL 2.7 INCHES OF RAIN SO FAR THIS MORNING. RAIN CONTINUES TO FALL.
May 8, 6:51 AM CDTFLASH FLOOD5 Ese Harris, KSWATER FLOWING OVER ROAD BETWEEN GARNETT AND HARRIS.
May 8, 7:00 AM CDTHEAVY RAIN 2.88Le Roy, KS
May 8, 7:00 AM CDTHEAVY RAIN 3.36Gridley, KS
May 8, 7:24 AM CDTHEAVY RAIN 3.255 N Westphalia, KS3.25 INCHES OF RAIN FELL OVERNIGHT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 72 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2009-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1877 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2009-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1877 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1416 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 081039
FFWTOP
KSC003-031-059-139-081430-
/O.NEW.KTOP.FF.W.0012.090508T1039Z-090508T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
539 AM CDT FRI MAY 8 2009

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ANDERSON COUNTY IN EAST CENTRAL KANSAS...
  COFFEY COUNTY IN EAST CENTRAL KANSAS...
  SOUTHERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS...
  SOUTHERN OSAGE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 930 AM CDT

* AT 535 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM AN AREA OF THUNDERSTORMS MOVING EASTWARD OVER 
EAST CENTRAL KANSAS.  VERY HEAVY RAIN HAS FALLEN OVER PORTIONS OF 
LYON COUNTY...AND THIS IS PRODUCING FLASH FLOODING.  FLASH FLOODING 
IS EXPECTED TO DEVELOP TO THE EAST AS RAINFALL RATES OF TWO INCHES 
PER HOUR WILL BE COMMON.

* LOCATIONS IMPACTED INCLUDE...
  BURLINGTON...
  COLONY...
  GARNETT...
  GREELEY...
  GRIDLEY...
  HARRIS...
  LANE...
  LE ROY...
  LEBO...
  MELVERN...
  PRINCETON...
  RICHMOND...
  WAVERLY...
  WILLIAMSBURG...
  NEW STRAWN...
  BETO JUNCTION...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

&&

LAT...LON 3856 9595 3855 9505 3803 9506 3803 9595

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 8, 3:35 AM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 8, 3:35 AM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
335 AM CDT SAT MAY 8 2009

.DISCUSSION...

SHORT TERM FORECAST PROBLEM FOR TODAY DEALS WITH MID-LEVEL CLOUD
DECK AND ASSOCIATED VIRGA/SPRINKLES THAT HAVE BEEN MOVING ACROSS SRN
HALF OF CWA AFTER MIDNIGHT.  HAVE LITTLE DOUBT THAT A FEW SPRINKLES
WILL REACH THE GROUND EARLY THIS MORNING...BUT CERTAINLY NOT ENOUGH
TO ACCUMULATE MORE THAN A TRACE.  HAVE OPTED NOT TO MENTION IN TEXT
FORECAST FOR THIS REASON.  RIDGE OF HIGH PRESSURE THEN BUILDS IN
THROUGHOUT THE DAY...WITH BEST CLEARING OF SKIES ACROSS THE NORTH.
SOME MID/HIGH CLOUDS WILL STILL AFFECT EC KS ON NORTHERN PERIPHERY
OF SYSTEM ACROSS SRN PLAINS.  WNWLY FLOW ALOFT CONTINUES TONIGHT
WITH NEXT LOW AMPLITUDE WAVE APPROACHING TOWARD MORNING.  PV
ADVECTION/DEEP LAYER Q-VECTOR CONVERGENCE AHEAD OF TROUGH SIMILAR
FROM BOTH NAM AND GFS AND HAVE SMALL CHANCE POPS IN NC KS LATE
TONIGHT WITH INCREASING CHANCES FOR SUNDAY AS A RESULT. THAT AREA OF
PRECIP SHOULD MOVE OUT BY SUNDAY EVENING WITH ANOTHER WEAK SURFACE
HIGH INFLUENCING THE WEATHER FOR SUNDAY NIGHT AND MONDAY.

AS SURFACE HIGH CONTINUES ON TO THE EAST...LEE TROUGH DEVELOPS WITH
ASSOCIATED WARM ADVECTION IN BETWEEN INCREASING CHANCES FOR
PRECIPITATION LATE MONDAY NIGHT INTO TUESDAY.  BOTH ECMWF AND GFS
BRING MAIN UPPER WAVE ACROSS UPPER MIDWEST INTO THE PLAINS TUESDAY
NIGHT AND WEDNESDAY WITH BEST CHANCES OF THUNDERSTORMS DURING THAT
PERIOD.  GOING FORECAST HAS THIS WELL HANDLED AND HAVE CHANGED
LITTLE FOR THE MIDDLE OF NEXT WEEK.  60

&&

.AVIATION...

VFR CONDITIONS EXPECTED DURING THE TAF FORECAST PERIOD. FEW LOW
LEVEL CU WILL RAPIDLY DISSIPATE WITHIN THE NEXT COUPLE HOURS WITH
INCREASING MID LEVEL CLOUDINESS OVERNIGHT AROUND 10KFT. NORTHWEST TO
NORTH-NORTHWEST WINDS WILL PREVAIL DURING THE PERIOD. WIND SPEEDS
WILL INITIALLY BE GUSTY THIS EVENING BEFORE FALLING AOB 12 KTS
OVERNIGHT/SATURDAY. BLAIR

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 8, 4:24 AM CDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
424 AM CDT FRI MAY 8 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-090930-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
424 AM CDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS GENERALLY SOUTH OF INTERSTATE 70 WILL GRADUALLY PUSH
EASTWARD THIS MORNING. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
WITH SOME OF THE STRONGER STORMS...MOST LIKELY SOUTH OF A LINE
FROM COUNCIL GROVE TO OTTAWA BEFORE 8AM. THE SLOW MOVING NATURE
OF THIS THUNDERSTORM COMPLEX AND EFFICIENT RAINFALL PRODUCTION
COULD ALSO LEAD TO SOME LOCALIZED FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA
SUNDAY...AND AGAIN TUESDAY THROUGH THURSDAY. STAY TUNED AS
ADDITIONAL DETAILS BECOME AVAILABLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED SOUTH OF A COUNCIL GROVE TO OTTAWA LINE
THIS MORNING. SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL
AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Special weather statement, May 8, 3:38 AM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
338 AM CDT FRI MAY 8 2009

KSZ056-058-059-080915-
ANDERSON-COFFEY-FRANKLIN-
338 AM CDT FRI MAY 8 2009

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN...COFFEY AND ANDERSON
COUNTIES...

THROUGH 415 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
NORTHEAST AT 30 MPH ACROSS PORTIONS OF FRANKLIN...COFFEY AND ANDERSON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
CLUSTER OF STORMS IS CAPABLE OF PRODUCING PENNY SIZE HAIL...WINDS UP
TO 40 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE GARNETT...RICHMOND AND GREELEY.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Special weather statement, May 8, 3:49 AM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
349 AM CDT FRI MAY 8 2009

KSZ037-054-080915-
LYON-MORRIS-
349 AM CDT FRI MAY 8 2009

...SIGNIFICANT WEATHER ALERT FOR SOUTHEAST MORRIS AND NORTHWEST AND
WEST CENTRAL LYON COUNTIES...

THROUGH 415 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 25
MPH ACROSS PORTIONS OF SOUTHEAST MORRIS AND NORTHWEST AND WEST
CENTRAL LYON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL...TORRENTIAL RAINFALL AND STRONG WINDS OF 40 TO 50 MPH. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE DUNLAP...AMERICUS AND
BUSHONG.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, May 8, 4:16 AM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
416 AM CDT FRI MAY 8 2009

KSZ054-080945-
LYON-
416 AM CDT FRI MAY 8 2009

...SIGNIFICANT WEATHER ALERT FOR LYON COUNTY...

THROUGH 445 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 15
MPH ACROSS PORTIONS OF WEST CENTRAL AND NORTHWEST LYON COUNTY.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH
AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE AMERICUS. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE
MARKERS 126 AND 138 COULD ALSO BE AFFECTED.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.  STAY TUNED IN CASE A
WARNING IS NEEDED.
Special weather statement, May 8, 4:50 AM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
450 AM CDT FRI MAY 8 2009

KSZ054-081015-
LYON-
450 AM CDT FRI MAY 8 2009

...SIGNIFICANT WEATHER ALERT FOR LYON COUNTY...

THROUGH 515 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 10 MPH
ACROSS PORTIONS OF WEST CENTRAL LYON COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL
RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE AMERICUS AND
ADMIRE. ANOTHER STORM WILL MOVE EASTWARD ACROSS FAR SOUTHERN LYON
COUNTY SOUTH OF OLPE.  THIS STORM WILL ALSO CONTAIN TORRENTIAL
RAINFALL AND HAIL UP TO THE SIZE OF NICKELS.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Local storm report, May 8, 5:18 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
518 AM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     FLASH FLOOD      EMPORIA                 38.40N 96.18W
05/08/2009                   LYON               KS   LAW ENFORCEMENT

            MECHANIC STREET UNDERPASS UNDER WATER.

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 4:53 AM CDTFlash Flood WarningTOPLyon4 hr
May 8, 8:44 AM CDTAreal Flood WarningTOPLyon8 hr
May 8, 9:11 AM CDTRiver Flood WarningTOPLyon4 days
May 8, 9:11 AM CDTRiver Flood WarningTOPCoffey23 hr
May 8, 9:11 AM CDTRiver Flood WarningTOPCoffey, Lyon5 days
May 8, 9:29 AM CDTAreal Flood WarningTOPAnderson, Coffey, Jefferson101 days
May 8, 10:15 AM CDTRiver Flood WarningTOPFranklin48 hr
May 8, 10:15 AM CDTRiver Flood WarningTOPAnderson, Franklin35 hr

Nearby

Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.